Louisiana, 2012

Hail and Damaging Wind in Louisiana, December 16, 2012

December 16, 2012 · NWS LCH · 2 events in 1 county or zone

A few storms developed over South Central Louisiana as a cold front moved through. One storm went severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A few storms developed over South Central Louisiana as a cold front moved through. One storm went severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 16, 3:09 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 16, 3:09 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
309 PM CST SUN DEC 16 2012

.DISCUSSION...
CONVECTIVELY DRIVEN PRE-FRONTAL TROF IS MOVING ACROSS LOWER
ACADIANA AS OF 16/21Z. AHEAD OF THIS TROF MODEST LOW LEVEL
INSTABILITY REMAINS. IN THIS AREA IS ALSO STRONG MID LEVEL WINDS
WITH PROGGED 0-6KM BULK WIND SHEAR GREATER THAN 60 KNOTS. SO THERE
MAY BE SOME GUSTY WINDS WITH THIS ACTIVITY OVER THE NEXT COUPLE OF
HOURS AS LEAD MID LEVEL SHORT WAVE LIFTS OUT TO THE NORTHEAST.
BEHIND THIS PRE-FRONTAL TROF...FAST SOUTHWEST WINDS ALOFT WILL
HELP PROVIDE ISENTROPIC LIFT WITH SHOWERS AND MAYBE AN ISOLATED
THUNDERSTORM FOR THE REMAINDER OF THE AFTERNOON INTO THE EARLY
EVENING HOURS.

WEAK PACIFIC COLD FRONT HAS NOT MOVED A WHOLE LOT TODAY AND IS
STILL LOCATED FROM NORTHEAST TEXAS INTO EAST CENTRAL TEXAS...WITH
NOT MUCH COLD AIR ADVECTION BEHIND...MAINLY JUST A LARGE DEW POINT
DIFFERENCE. DECENT LOOKING SHORT WAVE SEEN ON WATER VAPOR IMAGERY
WILL MOVE QUICKLY TO THE EAST TONIGHT AND AMPLIFY...HELPING TO
FINALLY PUSH THE WEAK COLD FRONT ACROSS THE FORECAST AREA DURING
THE OVERNIGHT INTO EARLY MONDAY MORNING. WILL KEEP POPS...MAINLY
SHOWERS...UNTIL THE FRONT PASSES.

DRIER AIR WILL MOVE INTO THE FORECAST AREA BEHIND THE FRONT ON
MONDAY. NOT MUCH COLD AIR ADVECTION BEHIND THIS FRONT. WITH THE
DRY AIR AND EXPECTED SUNSHINE...AFTERNOON TEMPERATURES ON MONDAY
WILL BE JUST AS HIGH OR HIGHER THAN TODAY. COOLER CONDITIONS WILL
BE FELT ON MONDAY NIGHT WITH RADIATIONAL COOLING...AND LOWS MAINLY
IN THE 40S.

PROGRESSIVE PATTERN IS NOTED ACROSS THE LOWER 48 AND THIS WILL
HELP QUICKLY BRING SOUTHERLY FLOW AND A WARM-UP ON TUESDAY.

NEXT COLD FRONT TO MOVE ACROSS THE REGION QUICKLY WEDNESDAY NIGHT
INTO EARLY THURSDAY MORNING. QUESTION WILL BE HOW MUCH RETURN FLOW
BUILDS UP BEFORE THE FRONT MOVES THROUGH. AT THIS POINT THERE
SHOULD BE ENOUGH TO PROVIDE AT-LEAST SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. BETTER COLD AIR ADVECTION IS NOTED BEHIND
THIS FRONT WITH THIS SYSTEM TAPPING INTO SOME CANADIAN AIR. LOOKS
LIKE THE POTENTIAL FOR A LIGHT FREEZE ON THURSDAY NIGHT INTO
FRIDAY MORNING.

RUA

&&

.MARINE...
A WEAK PACIFIC TYPE COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS
TONIGHT WITH SHOWERS AND A FEW THUNDERSTORMS. NOT MUCH COLD AIR
ADVECTION BEHIND THIS FRONT WITH A WEAK PRESSURE GRADIENT.
THEREFORE...WINDS BEHIND THE FRONT WILL ONLY BE LIGHT TO MODEST
WEST TO NORTHWEST.

PROGRESSIVE PATTERN WILL ALLOW SOUTHERLY WINDS TO RETURN BY
TUESDAY ACROSS THE COASTAL WATERS.

THE NEXT COLD FRONT IS EXPECTED TO MOVE ACROSS THE COASTAL WATERS
LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. GOOD COLD AIR
ADVECTION WILL BE NOTED BEHIND THIS FRONT WITH A TIGHT PRESSURE
GRADIENT. SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY BEHIND
THE FRONT THROUGH THURSDAY...WITH POSSIBILITY OF SOME GALE FORCE
GUSTS OVER THE OUTER WATERS.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  59  73  45  72  55 /  40  10   0   0   0
KBPT  57  72  45  74  58 /  40  10   0   0   0
KAEX  56  72  40  72  48 /  40  10   0   0   0
KLFT  61  73  45  71  52 /  70  10   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Dec 16, 3:26 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
326 PM CST SUN DEC 16 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
171130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
326 PM CST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE REGION UNTIL
A WEAK COLD FRONT MOVES THROUGH DURING THE OVERNIGHT. SOME GUSTY
WINDS AND LOCALLY HEAVY RAINFALL MAY OCCUR WITH SOME OF THE STORMS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA EARLY
THURSDAY. AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS VERY
LOW. STRONG AND GUSTY NORTH WINDS ARE EXPECTED IN THE WAKE OF THE
FRONT...AND A WIND ADVISORY MAY BE NEEDED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-171130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
326 PM CST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE ACROSS TONIGHT. SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE UNTIL THE FRONT EXITS. GUSTY WINDS
AND HEAVY RAINFALL REDUCING VISIBILITIES BELOW 1 NM WILL BE
POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA EARLY
THURSDAY. AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS
VERY LOW. EXERCISE CAUTION HEADLINES MAY BE REQUIRED FOR STRONG
SOUTH WINDS AHEAD OF THE FRONT WEDNESDAY. STRONG AND GUSTY NORTH
WINDS ARE EXPECTED IN THE WAKE OF THE FRONT...AND A SMALL CRAFT
ADVISORY WILL BE NEEDED LATE WEDNESDAY NIGHT INTO EARLY THURSDAY.
A GALE WARNING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 112 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Landry

When
December 16, 6:11 PM CST
Where
St. Landry County, 1.5 mi W of Sunset
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.420, -92.095

One inch in diameter hail was reported with a passing storm near Sunset.

Thunderstorm Wind, St. Landry

When
December 16, 6:11 PM CST
Where
St. Landry County, 1.5 mi W of Sunset
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.420, -92.095

A 60 MPH gust was reported with a passing storm near Sunset.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417147, 417153.